Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 482, NWS Springfield, MO

August 4, 2003Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 4, 2003, 2:32 PM CDT for Shannon County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2003, 2:32 PM CDT (19:32 UTC)
Expired
Aug 4, 2003, 3:15 PM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Shannon County, MO

The radar

The St Louis radar (KLSX), 167 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1111 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

300 
WUUS53 KSGF 041932
SVRSGF
MOC203-042015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
232 PM CDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SHANNON COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 315 PM CDT.

* AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 10 MILES SOUTH OF BUNKER...OR 30 MILES WEST OF PIEDMONT...
  AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   EMINENCE BY 245 PM CDT.

THE TOWN OF MIDRIDGE IS ALSO IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3742 9119 3741 9142 3697 9140 3711 9103
          3726 9116

$$

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:30 PM CDT, 2 minutes earlier.

Area forecast discussion, Aug 4, 2:30 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT MON AUG 4 2003

.DISCUSSION...

SUBJECTIVE ANALYSIS OF SURFACE AND VISIBLE SATELLITE DATA SUGGESTS
THAT QUASI-STATIONARY FRONT SEPARATING A TROPICAL AIRMASS TO THE
SOUTH FROM A MODIFIED CANADIAN AIRMASS TO THE NORTH HAS LIFTED BACK
TO A LINE ROUGHLY FROM CLINTON TO SALEM MO EARLY THIS AFTN. MODEST
SURFACE CONVERGENCE ONCE AGAIN WAS FAVORING FAR EASTERN PORTIONS OF
THE CWA WHERE ALREADY DEEP CONVECTION WAS BEGINNING TO DEVELOP IN AN
AREA THAT WAS BECOMING VERY UNSTABLE. WILL CONTINUE TO MONITOR
THREAT FOR SEVERE WEATHER POTENTIAL ALONG REMNANT CONVERGENCE
BOUNDARY ACROSS SOUTH CENTRAL MO WHERE SURFACE BASED LIFT SHOULD
OVERCOME WEAK MID LEVEL CAP. SVR T-STORM WATCH WILL BE ISSUED
SHORTLY IN THIS AREA.

OF MUCH MORE CONCERN IS THE EXPECTED MCS DEVELOPMENT OVER SE KS/WRN
MO TONIGHT. STRONG SHORTWAVE WAS QUITE EVIDENT ON WATER VAPOR
IMAGERY FROM CENTRAL SOUTH DAKOTA THROUGH NW KANSAS...AND ALIGNED
VERY WELL TO A SHARP LEE TROUGH/DRYLINE AT THE SURFACE IN THAT AREA.
AHEAD OF THIS SYSTEM SOME WEAK CONVECTION WAS MOVING THROUGH NORTH
CENTRAL KANSAS...AND MAY PROVIDE SOME EARLY EVENING PROBLEMS ACROSS
WRN MO/SE KS BUT THE MAIN IMPETUS FOR TONIGHTS EVENT SHOULD ARRIVE
LATER.

BY MID EVENING...EXPECT SRLY LOW LEVEL JET TO STRENGTH TO AROUND 40
KNOTS...AIDED BY SYNOPTIC SCALE ASCENT WITH APPROACHING SYSTEM TO
THE NW. STRONG LOW LEVEL WARM AIR ADVECTION WILL INTERSECT A VERY
SHARP NW-SE ORIENTED FRONTAL ZONE THAT IS WELL DEFINED IN 850MB
THETA-E FIELDS. RAPID THUNDERSTORM DEVELOPMENT IS EXPECTED OVER ERN
KS AS VERY UNSTABLE LOW LEVEL AIRMASS IS TAPPED. ONCE
AGAIN...VERTICAL SHEAR PROFILES ARE EXPECTED TO BECOME QUITE
FAVORABLE FOR SEVERE WEATHER AS LOW LEVEL JET AND STRONG NWLY FLOW
ALOFT WORK IN TANDEM...HOWEVER TIMING COULD PLAY A ROLE IN BOUNDARY
LAYER DECOUPLING AND DOWNWARD MOMENTUM TRANSPORT. WOULD APPEAR THAT
GREATEST THREAT FOR WIND DAMAGE AND ISOLATED LARGE HAIL WOULD OCCUR
BEFORE MAINLY BEFORE MIDNIGHT AND RESTRICTED TO WRN MO AND SE KS.

THUNDERSTORM CLUSTERS ARE EXPECTED TO QUICKLY ORGANIZE INTO AN MCS
OVER WRN MO AFTER MIDNIGHT. BY THIS TIME...STRONG THETA-E ADVECTION
WILL LIKELY RESULT IN PRECIPITABLE H20 VALUES APPROACHING 2 INCHES
OVER SW MO AND SE KS. POTENTIAL FOR WIDESPREAD FLOODING WILL BECOME
AN INCREASING CONCERN AS CORIOLIS INDUCED VEERING OF THE LOW LEVEL
JET WILL GRADUALLY CAUSE CONVECTIVE REDEVELOPMENT ALONG TAIL END OF
THE ELEVATED FRONTAL ZONE...WITH CELLS PROPAGATION RESULTING IN
TRAINING ALONG WELL-DEFINED THETA-E RIDGE AXIS. GIVEN THAT MANY
AREAS HAVE RECEIVED 4 TO 8 INCHES OF RAIN SINCE LAST MONDAY...FEEL
THAT A FLOOD WATCH IS CERTAINLY JUSTIFIED ALONG EXPECTED TRACK OF
THIS MCS. WILL UPDATE WWA SECTION BELOW ONCE I OUTLINE THE WATCH
AREA.

SYSTEM SHOULD SETTLE SOUTH INTO ARKANSAS TUESDAY MORNING...BUT HAVE
OPTED TO MAINTAIN LOW CHANCE POPS THROUGH TUESDAY NIGHT AS ONCE LAST
WEAK SHORTWAVE CRESTS THE RIDGE AND DROPS INTO LARGE EAST COAST
TROUGH. UPPER LEVEL FLOW PATTERN ABOUT AS AMPLIFIED AS IVE EVER
SEEN FOR EARLY AUGUST...AND CERTAINLY ISNT GOING TO CHANCE FOR THE
FORESEEABLE FUTURE. SPRAWLING RIDGE OVER THE WESTERN US SHOULD BUILD
MORE NRLY FLOW INTO THE AREA FOR WEDNESDAY. HAVE MADE NO CHANGES TO
THE EXTENDED WITH DRY WEATHER GENERALLY ANTICIPATED AND TEMPERATURES
NEAR CLIMATOLOGY.

&&

.AVIATION...

WOULD EXPECT MOSTLY VFR CONDITIONS DURING THE AFTERNOON AND EVENING
HOURS.  MAY BE SOME BROKEN CEILINGS FROM 3-4 THOUSAND FEET AS CU
FIELD BEGINS TO DEVELOP.  WIDELY SCATTERED THUNDERSTORMS WILL BE
POSSIBLE DURING THE AFTERNOON AND EVENING BUT NOT ENOUGH COVERAGE TO
MENTION IN TAFS AT THIS TIME.  MAIN CONVECTIVE CHANCES WILL BE AFTER
MIDNIGHT AS LOW LEVEL JET SETS UP...ESPECIALLY IN THE SOUTHWESTERN
1/2 OF THE CWA WHICH COVERS THE SGF AND JLN TAFS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

BOOKBINDER (PUBLIC)/LINDENBERG (AVIATION)
Hazardous weather outlook, Aug 4, 1:00 PM CDT, 1 hour 32 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE TONIGHT WITH THE
  POTENTIAL TO PRODUCE HAIL TO THE SIZE OF QUARTERS...DAMAGING WIND
  GUSTS OF 60 TO 70 MPH...AND WIDESPREAD FLOODING.

  AREAS AFFECTED AND TIMING:

  ISOLATED TO SCATTERED THUNDERSTORMS MAY AFFECT LOCATIONS EAST OF AN
  OSAGE BEACH TO WEST PLAINS LINE THIS AFTERNOON...HOWEVER THE
  GREATEST THREAT FOR ORGANIZED SEVERE WEATHER WILL OCCUR MAINLY
  AFTER SUNSET ACROSS PORTIONS OF EXTREME SOUTHEAST KANSAS AND FAR
  SOUTHWEST  MISSOURI...ALONG AND NORTHWEST OF A LINE FROM NEOSHO TO
  OSCEOLA. THUNDERSTORMS WILL AFFECT THE REMAINDER OF THE REGION
  FROM THE LATE EVENING INTO THE OVERNIGHT HOURS....BUT ESPECIALLY
  SOUTH OF AND WEST OF HIGHWAY 13.

  DISCUSSION:

  EVEN WITH A THIN SHIELD OF CLOUDINESS OVER WESTERN MISSOURI...
  THE AIRMASS WAS BECOMING HOT AND QUITE UNSTABLE OVER THE ENTIRE
  OZARKS REGION EARLY THIS AFTERNOON. A BOUNDARY SEPARATING A VERY
  TROPICAL AIRMASS FROM A MUCH DRIER AIRMASS TO THE NORTH HAD LIFTED
  BACK NORTH THIS AFTERNOON...AND WAS SITUATED FROM NEAR CLINTON
  MISSOURI TO ROLLA TO SALEM. ISOLATED TO SCATTERED THUNDERSTORMS
  MAY DEVELOP ALONG THIS STATIONARY FRONT THIS AFTERNOON...BUT
  SEVERE WEATHER IS GENERALLY NOT ANTICIPATED.

  FURTHER WEST...A STRONG UPPER LEVEL DISTURBANCE WAS MOVING INTO
  NORTH CENTRAL KANSAS AND WILL APPROACH SOUTHEAST KANSAS AND FAR
  WESTERN MISSOURI THIS EVENING. STRONG TO SEVERE THUNDERSTORMS ARE
  EXPECTED TO DEVELOP ACROSS KANSAS THIS AFTERNOON AND PUSH INTO
  WESTERN PORTIONS OF THE OUTLOOK AREA THIS EVENING. VERTICAL WIND
  PROFILES ARE EXPECTED TO BECOME QUITE IMPRESSIVE THIS EVENING AS A
  STRENGTHENING LOW LEVEL JET INTERACTS WITH A STRONG JET STREAM THAT
  WILL ACCOMPANY THE UPPER LEVEL SYSTEM. THEREFORE...THERE IS THE
  POTENTIAL FOR STORMS TO BECOME SEVERE WITH A THREAT FOR DAMAGING
  WINDS AND POSSIBLY LARGE HAIL.

  OVERNIGHT...THE STORMS WILL ORGANIZE INTO A COMPLEX THAT WILL
  BECOME CONDUCIVE FOR TRAINING THUNDERSTORMS. GIVEN THE EXTREMELY
  MOIST TROPICAL AIRMASS THAT WILL BE IN PLACE OVER THE
  REGION...THE THREAT FOR FLOODING WILL BECOME AN INCREASING CONCERN
  AFTER MIDNIGHT OVER SOUTHWEST MISSOURI AND EXTREME SOUTHEAST
  KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

 LACK OF A STRONG HIGH PRESSURE SYSTEM WILL KEEP THE FRONT DRAPED
 ACROSS THE AREA ON TUESDAY. THUNDERSTORMS WILL WILL LIKELY BE
 ONGOING TUESDAY MORNING ANY MAY CONTINUE ACROSS SOUTHERN MISSOURI
 INTO THE AFTERNOON AND EVENING HOURS. AT THIS TIME IT DOES NOT
 APPEAR THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORM
 DEVELOPMENT...AND THEREFORE HEAVY RAIN AND FREQUENT CLOUD TO
 GROUND LIGHTNING WILL BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT
 ACROSS THE ENTIRE OZARKS REGION...BUT ESPECIALLY SOUTH AND
 WEST OF A OSCEOLA TO BRANSON LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

BOOKBINDER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:44 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence61 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.